DEAR DOCTOR K: I went to my doctor after a few episodes of shortness of breath. It turned out to be atrial fibrillation. How is this condition treated?
DEAR READER: Atrial fibrillation is a heart rhythm disorder that causes a rapid and irregular heartbeat. In this condition, electrical signals in the heart become uncoordinated. As a result, the chambers of the heart stop pumping in a coordinated and efficient way.
Atrial fibrillation doesn’t always cause symptoms, but most people who develop it can tell: The symptoms include palpitations, fainting, dizziness, weakness, shortness of breath and chest pain.
Medicines often can restore a normal rhythm. When they don’t work, another treatment option is electrical cardioversion. This treatment delivers a small electrical shock to the chest.
Unfortunately, many patients eventually redevelop atrial fibrillation. A number of different medicines can reduce the risk that atrial fibrillation will recur. Beta-blocker or antiarrhythmic drugs are used for this purpose. However, none of them is perfect; sometimes the irregular heart rhythm returns anyway. And all of the medications can have side effects.
Another relatively new approach to reducing the risk that atrial fibrillation will recur is called “radiofrequency catheter ablation.” This procedure uses radio waves to destroy tissue in the heart that is triggering abnormal electrical rhythms. Another surgical procedure intentionally creates scars in the heart tissue; this blocks abnormal electrical signals from spreading throughout the heart.
If, despite treatment, your heart repeatedly slips back into atrial fibrillation, doctors may allow the heart to stay in atrial fibrillation.
When someone remains in atrial fibrillation, he or she generally needs to take blood-thinning drugs such as warfarin or aspirin to reduce the risk of blood clots. The uncoordinated beating of the heart causes blood to pool and form clots. These clots can travel through the blood and lodge in an artery, causing a stroke (and other complications). Blood thinners greatly reduce that risk.
Click here to comment on this story »